# SDR 2012FA0000698

- Difficulty date: September 23, 2012
- Submitted: October 16, 2012
- Operation: General aviation
- Aircraft: N7059P
- Make and model: Piper PA-24
- Aircraft serial: 242209
- Aircraft time: 3,745 hours
- Engine: Lyc O360A1A
- Engine time: 3,745 hours
- Propeller: Hartzl HCC2YR1
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Stack
- Part number: 2109215
- Condition: Eroded
- Location: Lt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: D
- Precautionary procedure: L, A

## Discrepancy

THE PILOT MADE AN INTENTIONAL GEAR-UP LDG AFTER SEVERAL UNSUCCESSFUL ATTEMPTS TO FULLY EXTEND THE LANDING GEAR.  FOLLOW-UP INSPECTION OF THE ACFT REVEALED THAT A SECTION OF THE LEFT-FRONT EXHAUST STACK ASSY HAD FAILED AND SEPARATED FROM THE ENGINE EXHAUST SYS, ALLOWING THE SECTION TO FALL DOWN INTO AN AREA WHERE IT PREVENTED THE NOSE GEAR FROM FULLY EXTENDING.  CONFIRMED THAT THE PIPE SECTION FAILURE POINTS WERE AT THE NR 2 CYL EXHAUST JUNCTION WELD, AND AT THE SLIP JOINT END WHERE THE CROSSOVER PIPE PORTION JOINS THE RT-FRONT STACK ASSY.  THE FAILURE POINTS EXHIBITED EVIDENCE OF EROSION AND FATIGUE IN THE PIPE INTERIOR.  THE PIPE EXTERIOR BETWEEN THE 2 FAILURE POINTS (AND THE REST OF THE EXHAUST SYS) DID NOT EXHIBIT ANY VISIBLE EVIDENCE OF CORROSION OR FATIGUE.  NO DEFINITIVE EVIDENCE WAS REPORTEDLY FOUND IN THE ACFT MX RECORDS AS TO THE AGE OF THE EXHAUST STACK ASSY OR ITS OPERATING HISTORY (FLT HOURS). THE ENGINE TIME SINCE O/H AT THE TIME OF FAILURE WAS DETERMINED TO BE 1,124 HOURS, BASED ON AVAILABLE ENGINE MX RECORDS. THE ACFT OWNER REPORTED THAT THE LAST REPLACEMENT OF THE PART MIGHT HAVE OCCURRED DURING THAT ENGINE O/H IN JANUARY 2000, BUT HE COULD NOT FIND ANY RECORDS TO CONFIRM THAT.
